rss
BMJ Case Reports 2015; doi:10.1136/bcr-2015-211371
  • CASE REPORT

Pradaxa-induced esophageal ulcer

  1. Paul Shaw2
  1. 1Kaiser Permanente Colorado, Aurora, Colorado, USA
  2. 2Department of Cardiology, Kaiser Permanente Colorado, Lafayette, Colorado, USA
  1. Correspondence to Dr Michele Wood, michele.x.wood{at}kp.org
  • Accepted 18 September 2015
  • Published 9 October 2015

Summary

Pradaxa (dabigatran) is a direct thrombin inhibitor approved for prevention of stroke and systemic embolism in patients with non-valvular atrial fibrillation. We describe a case of esophageal ulceration associated with Pradaxa administration in a 75-year-old man. The patient reported difficulty swallowing and a burning sensation after taking his first dose of Pradaxa. An esophagogastroduodenoscopy (EGD) revealed linear ulcerations in the mid-esophagus. Pradaxa was held beginning the day before the EGD. The patient reported that his pain and difficulty swallowing resolved on stopping Pradaxa. Pradaxa is formulated with a tartaric acid excipient to reduce variability in absorption. We hypothesise that the capsule lodged in the patient's esophagus and the tartaric acid may have caused local damage resulting in an esophageal ulcer. It is important to educate patients on proper administration of Pradaxa, to decrease the risk of this rare, but potentially serious adverse event.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article